Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

What should I do?

I am almost 23 years old. I have been medicated almost my entire life. Probably since the 1st grade at least. I started out on Adderall. I was on that for maybe a year at the most. Then I switched to Ritalin. About the 2nd grade is when I started taking Concerta in the morning and Ritalin around noon. I don't know what dose of Ritalin I took. It was the little yellow pill. The Concerta was probably 36mg which gradually increased to 56mg and finally 72mg in about 7th or 8th grade. Some where in that time frame I also started to take Abilify which was at some point increased from 5mg to 7.5mg. By the time I was a senior in high school, I was still on all 3 medications. When I was finally of legal age, I wanted to stop taking medication all together but I knew I couldn't just stop cold turkey. I had stopped taking the Ritalin the day after I graduated high school and have not taken it to this day. The other two I knew would not be so easy so when I was about 21 years old I had my doctor start decreasing my meds. I first the Abilify until I was no longer on it. Then the Concerta. When the first decrease happened I went from 72mg to 56mg. Within a month or two I went from 56mg to 36mg. Within another month I 36mg to 27mg. Within another month I went from 27mg. to 18mg. I stayed on 18mg for maybe 3 or 4 months. Finally, about 3 weeks ago, I stopped cold turkey. I seem to be doing okay, but I can definitely tell that I am not medicated. I am experiencing withdrawals. I am very tired (although I do stay up late a lot), I don't focus as easily as I used to and I just feel different all around. I am definitely more sensitive emotionally (which both my girlfriend and I see that as a good thing) but I also seem to loose interest in conversation with people more easily. Still, something does not seem right. Am I doing this safely? Should I have done something different? I will admit, I have been having odd thoughts lately. Not so much depression or thoughts of hurting or killing my self. But more of the idea that if I died it wouldn't be such a scary thing. I don't feel sad, just not afraid. Is it weird or bad that I have these cravings for adventurous things that before I would have been afraid to try? Things like hang gliding or skydiving? Or am I just happy to be off of the meds?
1 Responses
Avatar universal
Who knows?  Too soon to tell.  It sounds like you're a lot happier in some ways and not so much in others, which means you're like any other normal person.  I'd just relax and ride with it, but here's what to watch out for in terms of withdrawal:  if the sleeplessness lasts a long time, or if you get emotional problems you never had before, things like that, that's a withdrawal that's lasting too long.  If that happens, I'd think about going back on the med at the last dose at which you felt fine and taper off more slowly.  But from what you say here, you're doing pretty well, the ride will always be bumpy when quitting these drugs but your ride is pretty smooth in comparison so far.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.